Indiana, 2008Winter Storm in Indiana, March 4, 2008
March 4, 2008 · NWS IND · 11 events in 11 counties and zones
A winter storm occurred across central Indiana that brought with it a mixture of rain, freezing rain, sleet, and snow. Upwards of a half inch of ice accumulated in some locations across central Indiana and in others over six inches of snow fell.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm occurred across central Indiana that brought with it a mixture of rain, freezing rain, sleet, and snow. Upwards of a half inch of ice accumulated in some locations across central Indiana and in others over six inches of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 4, 12:16 AM EST, 10 hours 44 minutes earlier.
Area forecast discussion, Mar 4, 12:16 AM EST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1216 AM EST MON MAR 4 2008
.AVIATION...DISCUSSION FOR 6Z TAFS.
-FZRA SHOULD CONT AT KHUF FOR THE NEXT FEW HOURS...AND SHOULD BEGIN
AT KIND SHORTLY. TEMPS WL BE BORDERLINE FOR FZRA FOR THESE SITES
MUCH OF THE PD AND HAVE TRIED TO TIME THE MVMENT OF THE COLD AIR.
KLAF WILL STAY DRY MUCH OF THE PD TIL SOME WRAPAROUND SNOW DEVELOPS
IN THE AFTERNOON. KBMG SHUD STAY RAIN MUCH OF THE TIME WITH TEMPS
ABOVE FREEZING...BUT WL SEE A CHANGEOVER TO SNOW IN LATE AFTERNOON.
CIGS WL BE IFR MUCH OF THE PD WITH KLAF HAVING THE BEST CHANCE AT
IMPROVING TO MVFR DURING THE NEXT FEW HOURS. VSBYS SHUD BE MVFR.
WINDS SHUD STRENGTHEN IN THE MORNING AS PRES GRADIENT INCREASES AND
COULD SEE GUSTS TO 30 KTS.
&&
.PREV DISCUSSION...MAIN FOCUS IS ON STRONG WEATHER SYSTEM TONIGHT
THROUGH TUESDAY.
COLD FRONT WAS NEAR A KFWA-KIND TO EFFINGHAM LINE AT 20Z. MODELS
HAVE A PRETTY GOOD HANDLE IN THE SHORT TERM SO WILL USE BLEND. AS
FAR AS THE FLOOD WATCH IS CONCERNED...PRECIPITATION MAY BE NO MORE
THAN LIGHT TO MODERATE IN OUR NORTHWEST SO WILL END FLOOD WATCH
THERE. ALSO TEMPERATURES THERE WILL BE DROPPING BELOW FREEZING
LATER TONIGHT AND MODEL QPF IN OUR NORTHWEST IS LITTLE MORE THAN A
HALF INCH.
OTHER BIG CONCERN IS CHANGE OVER TO FREEZING RAIN AND SLEET
OVERNIGHT AND TUESDAY AS COLDER AIR MOVES IN. BOTH GFS/NAM SURFACE
TEMPERATURES BARELY REACH FREEZING NEAR I70 BY 12Z SO THIS SHOULD
BE SOUTHERN EXTENT OF FREEZING RAIN. SINCE NEAR I70 WILL BE NEAR
OR POSSIBLY BELOW FREEZING...FREEZING RAIN SHOULD NOT BE AS BAD AS
FARTHER NORTH SO WILL ISSUE ADVISORY THESE AREAS. IN OUR VERY FAR
NORTHWEST...SLEET AND LOWER QPF SHOULD LIMIT ICING THERE.
OUR NORTH CENTRAL ZONES SHOULD HAVE LOW ENOUGH TEMPERATURES PLUS
MORE LIQUID PRECIP AND QPF SO THIS IS THE AREA MOST LIKELY TO
EXCEED ONE QUARTER INCH ICE ACCUMULATION.
AS LOW PASSES BY TUESDAY AFTERNOON 1000-700 MB THICKNESS FALL LOW
ENOUGH FOR PRECIP TO BECOME MOSTLY SNOW OVER MOST AREAS EXECEPT
FOR OUR FAR EAST AND SOUTHEAST BY LATE TUESDAY. AT PRESENT TIME
LOOK FOR UP TO 2-3 INCHES OF SNOW IN OUR FAR NORTHWEST AND MAYBE
AN INCH AS FAR EAST AS INDY BY TUESDAY EVENING.
HAVE GONE A LITTLE COLDER THAN HPC IN SOME OF THE EXTENDED PERIODS
BASED ON THE GFS AND EURO MODELS. OTHERWISE ONLY MINOR CHANGES MADE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR INZ039>042-045>049-
051>057-060>065-067>072.
WINTER WEATHER ADVISORY FROM 5 AM TO 4 PM EST TUESDAY FOR INZ037-
039-042-045>049-051-052.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM EST TUESDAY
FOR INZ021-029>031-038-040-041.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
TUESDAY FOR INZ028-035-036-043-044.
&&
AVIATION...CP
PUBLIC...JH
Hazardous weather outlook, Mar 4, 5:49 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EST TUE MAR 4 2008
INZ021-028>031-035>049-051-052-051100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
549 AM EST TUE MAR 4 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
A MIX OF FREEZING RAIN...SLEET...AND SNOW IS EXPECTED TODAY AND
TONIGHT. SNOWFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE LAFAYETTE AREA...OTHERWISE AROUND AN INCH OF SNOW IS POSSIBLE.
LIGHT ICE ACCUMULATIONS ARE ALSO EXPECTED...MAINLY ON ELEVATED
SURFACES SUCH AS TREES AND POWER LINES.
FLOODING IS POSSIBLE ALONG SMALL STREAMS AND CREEKS THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FLOODING MAY DEVELOP ALONG THE MAJOR RIVERS LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ053>057-060>065-067>072-051100-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
549 AM EST TUE MAR 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
FLOODING IS EXPECTED ALONG SMALL STREAMS AND CREEKS THROUGH TONIGHT.
A LIGHT MIX OF FREEZING RAIN...SLEET...AND SNOW MAY DEVELOP THIS
EVENING. MINOR ACCUMULATIONS OF SNOWFALL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FLOODING MAY DEVELOP ALONG THE MAJOR RIVERS LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Winter Storm, Randolph
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Randolph forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
A half inch of ice and a half inch of sleet accumulated in the Farmland area. Wind and ice accumulation on power lines caused thousands of outages. Small trees and large limbs are broken and down.
Winter Storm, Hamilton
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Hamilton forecast zone
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
A National Weather Service employee reports seeing transformers blowing near 96th street in Hamilton County. Power outages were reported in numerous locations throughout the county.
Winter Storm, Carroll
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
The public measured six inches of snow five miles north northeast of Camden in Carroll County.
Winter Storm, Hendricks
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Hendricks forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -86.510 (the zone’s center; the record gives no point)
Ice accumulated 0.3 to 0.4 inches on trees and power lines. The power was flickering in the Brownsburg area. In addition to the ice accumulation, 0.75 inches of snow accumulated as well.
Winter Storm, Fountain
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Fountain forecast zone
- Reported by
- Public
- Coordinates
- 40.121, -87.242 (the zone’s center; the record gives no point)
The public measured six inches of snow in Attica.
Winter Storm, Marion
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Marion forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
A National Weather Service employee indicated that ice had accumulated on trees and power lines. The ice accumulation had caused power outages on the west side of Indianapolis.
Winter Storm, Hancock
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Hancock forecast zone
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Over 30 trees fell in Greenfield due to ice accumulation. A tree also fell onto a pickup truck due to the ice and power lines were reported down throughout the area.
Winter Storm, Henry
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Henry forecast zone
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
Large tree limbs were down in the New Castle area, including one that fell on top of a car, causing heavy damage to the vehicle. Power outages were reported in various parts of Henry County with broken electrical poles, downed lines, and blown transformers.
Winter Storm, Delaware
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Delaware forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
A quarter of an inch of ice accumulated in Delaware County, including near Muncie. Trees were reported down due to the ice accumulation.
Winter Storm, Madison
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Madison forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
A road emergency was declared for Madison County due to ice accumulation in the county. Wind and ice on power lines caused thousands of power outages. A man was taken to the hospital after his car struck a tree limb that had fallen across a road and power lines.
Winter Storm, Warren
- When
- March 4, 11:00 AM EST to 11:59 PM EST
- Where
- Warren forecast zone
- Reported by
- Public
- Coordinates
- 40.347, -87.353 (the zone’s center; the record gives no point)
Six inches of snow was measured in Warren County by the public.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86921, 86922, 86923, 86924, 86925, 86926, 86927, 86928, 86930, 86933, 86936.